Minnesota, 2011Damaging Winds in Minnesota, July 26, 2011
July 26, 2011 · NWS ABR · 4 events in 1 county or zone
Damaging winds swept across mainly Big Stone county causing widespread damage to trees and structures mainly near Clinton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Damaging winds swept across mainly Big Stone county causing widespread damage to trees and structures mainly near Clinton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 26, 2:43 PM CST, 6 hours 37 minutes earlier.
Area forecast discussion, Jul 26, 2:43 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT TUE JUL 26 2011
.SHORT TERM...THROUGH FRIDAY MORNING
MAIN FOCUS IS ON NEAR TERM. GUIDANCE CONTINUES TO INDICATE
FAVORABLE ENVIRONMENT FOR SEVERE STORM DEVELOPMENT ALONG AND EAST
OF THE MISSOURI VALLEY DURING THE MID TO LATE AFTERNOON HOURS. THE
STORM ENVIRONMENT IS MARKED BY MIXED LAYER CAPE VALUES UPWARDS OF
3000 J/KG ALONG WITH STRONG SPEED AND DIRECTIONAL SHEAR. FOCUS
MECHANISM IS BOUNDARY FROM HOSMER DOWN TO CLARK...MARKING WHERE
LATE MORNING CONVECTION HAS MODIFIED THE LOW LEVEL AIRMASS. ALSO
MONITORING SOUTH CENTRAL COUNTIES WHERE TEMPERATURES HAVE WARMED
CLOSE TO THE CONVECTIVE TEMPERATURE. WARM AIR ALOFT STILL THE MAIN
ISSUE...ESPECIALLY AS HEATING HAS BEEN DELAYED OVER MUCH OF THE
CWA. ANTICIPATING A MID AFTERNOON INITIATION TIME FOR SURFACE BASED
CONVECTION.
AS SYSTEM PROGRESSES EAST TONIGHT...LOW LEVEL JET WILL SET UP OVER
THE EASTERN CWA. BEST CONVERGENCE LOOKS TO BE IN NORTH
DAKOTA...WITH CORFIDI VECTORS IN THE 25 TO 35KT RANGE AND PWATS
CLOSE TO TWO INCHES. POTENTIAL EXISTS FOR LOCALIZED FLOODING IN
AREAS ALREADY IMPACTED A HIGH WATER TABLE AND SWOLLEN RIVERS...EAST
OF THE JAMES VALLEY.
ZONAL FLOW DOMINATES THE REST OF THE FORECAST PERIOD...WITH A WEAK
LOW MOVING ACROSS CENTRAL SOUTH DAKOTA THURSDAY. TEMPERATURES
SHOULD BE NEAR CLIMO DUE TO THE TRANSIENT NATURE OF WEATHER
SYSTEMS THROUGH THE FORECAST PERIOD.
.LONG TERM...FRIDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NORTHERN PLAINS
THROUGH THE EXTENDED PORTION OF THE FORECAST. WITH BASICALLY ZONAL
FLOW ACROSS THE REGION AND SEVERAL WEAK SHORT WAVES EMBEDDED
WITHIN THE FLOW PATTERN...THERE WILL BE AT LEAST A SCHC TO CHC FOR
THUNDERSTORMS EVERY 18 TO 24 HOURS. MODELS ARE STILL INDICATING A
WARMING TREND FOR THE WEEKEND AS HEIGHTS INCREASE ACROSS THE
REGION. THE LATEST ADJMEX GUIDANCE IS SHOWING HIGH TEMPERATURES IN
KABR COULD BE IN THE UPPER 90S BY SUNDAY. BASED ON 1000-500 MB
HEIGHTS...WILL UNDERCUT ADJMEX GUIDANCE AND MAINTAIN HIGH
TEMPERATURES IN THE UPPER 80S TO THE LOWER 90S FOR THE WEEKEND.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
THIS AFTERNOON THE STAGE IS SET FOR SEVERE THUNDERSTORMS
ESPECIALLY NEAR KPIR/KABR. LARGE HAIL AND STRONG WINDS ARE POSSIBLE
FROM 22Z TODAY THROUGH 12Z WEDNESDAY. TAF SITES MAY SEE IFR
CONDITIONS IN HEAVIER RAIN SHOWERS. ALL TAF SITES ARE EXPECTED TO
SEE TSTORMS AT SOME POINT THROUGH THE EVENING AND OVERNIGHT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
SHORT TERM...CONNELLY
LONG TERM...SD
AVIATION...SD
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 26, 3:35 AM CST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT TUE JUL 26 2011
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT TUE JUL 26 2011 /335 AM MDT TUE JUL 26 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SEVERE STORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE POSSIBLE. RIGHT NOW IT APPEARS THE AREAS WITH THE
BEST CHANCE TO SEE TORNADIC THUNDERSTORMS ARE ACROSS NORTHERN
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. VERY HEAVY RAIN IS ALSO
POSSIBLE WITH THE STRONGER THUNDERSTORMS.
HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON
FROM THE JAMES RIVER VALLEY WESTWARD TO THE MISSOURI RIVER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
OFF AND ON CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS.
TMT
In the hours before
Local storm report, Jul 26, 7:52 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
852 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO HOVEN 45.24N 99.78W
07/26/2011 POTTER SD EMERGENCY MNGR
ROOF BLOWN OFF OF BUSINESS. MANY TREES DOWN ON NORTH SIDE
OF HOVEN.
&&
CMLocal storm report, Jul 26, 8:06 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
906 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND GST ROSLYN 45.50N 97.49W
07/26/2011 E80 MPH DAY SD FIRE DEPT/RESCUE
&&
CMLocal storm report, Jul 26, 8:17 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST ROSLYN 45.50N 97.49W
07/26/2011 E100 MPH DAY SD FIRE DEPT/RESCUE
MANY LARGE TREES DOWN. HIGHWAY 25 IMPASSIBLE DUE TO TREES
DOWN ON HIGHWAY.
&&
CMLocal storm report, Jul 26, 8:27 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
927 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 20 N ABERDEEN 45.76N 98.48W
07/26/2011 M2.60 INCH BROWN SD TRAINED SPOTTER
2.60 INCHES IN 2 HOURS. WATER IN BASEMENT AND SURROUNDING
HOUSE.
&&
PARKINLocal storm report, Jul 26, 8:33 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
933 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST PEEVER 45.54N 96.96W
07/26/2011 E60 MPH ROBERTS SD PUBLIC
60-70 MPH WINDS. LARGE TREES DOWN.
&&
CMLocal storm report, Jul 26, 8:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
948 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND GST SISSETON 45.66N 97.05W
07/26/2011 E60 MPH ROBERTS SD EMERGENCY MNGR
SIGNS BLOWN OVER IN SISSETON.
&&
CMThunderstorm Wind, Big Stone
- When
- July 26, 9:20 PM CST
- Where
- Big Stone County, 3.68 mi SE of Clinton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.430, -96.400
Eighty mph winds downed several trees with several telephone poles leaning.
Thunderstorm Wind, Big Stone
- When
- July 26, 9:25 PM CST
- Where
- Big Stone County, 2.81 mi S of Clinton
- Measured
- 83 kt (96 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.430, -96.440
A very large cottonwood tree was uprooted by ninety mph winds.
Thunderstorm Wind, Big Stone
- When
- July 26, 9:28 PM CST
- Where
- Big Stone County, 2.84 mi SE of Clinton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.440, -96.410
Numerous large trees were downed on a farm southeast of Clinton.
Thunderstorm Wind, Big Stone
- When
- July 26, 9:31 PM CST
- Where
- Big Stone County, 3.68 mi SE of Clinton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.430, -96.400
Eighty mph winds plus caused widespread tree and structural damage on a farm southeast of Clinton. Many trees were downed. Two outbuildings lost their roofs with significant damage to one of the outbuildings. A garage was completely moved off of its foundation and destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Massachusetts, July 26, 20111 death · 58 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, July 26, 20112 injured · $1.9 million · 3 in hail · 26 events
- Flash Flooding and Damaging Wind in Utah, July 26 to 27, 2011$425,000 · 51 kt wind · 6 events
- Wildfire in Texas, July 26 to 31, 2011$250,000 · 1 event
- Hail and Damaging Winds in Connecticut, July 26, 2011$134,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, July 26, 2011$76,000 · 1.25 in hail · 8 events
- Tornadoes and Hail in New York, July 26, 2011$30,000 · EF0 · 15 events
- Wildfire in Texas, July 26 to 27, 2011$50,000 · 2 events
- Flash Flood in Arizona, July 26, 2011$50,000 · 1 event
- Tornadoes and Flash Flooding in South Dakota, July 26 to 27, 2011EF0 · 26 events
- Lightning Strike in Montana, July 26, 20113 injured · 1 event
- Excessive Heat in Kansas, July 26 to 31, 201123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337838, 337839, 337845, 337850.